Originally Posted by mrsD
People who suspect low potassium should get tested and not self medicate. Supplements are useless. They are too small a dose.
Eating foods high in potassium is the way to go.
One can of V8 has over 800mg of potassium.
The new RDA goal is 4,700mg a day.
The FDA limits OTC supplements to 99mg a tablet.
Gatorade is a poor source too at 30mg a serving.
Kidney problems will waste potassium in the urine.
Diarrhea, also lowers it.
Taking too much potassium can affect the heart and poison it so one has to be very careful with it. Excess caffeine and alcohol may cause a lowering of potassium.
Try soaking those feet in epsom salts. This will push magnesium into them. If your circulation is poor, taking oral magnesium may not reach your feet properly. So doing a soak will allow the magnesium to get to places that it cannot normally do if the circulation is poor.
If you suspect low potassium please see your doctor for tests.
Sorry for the long post here - I just have a lot of concerns.
To mrsD: Well, you yourself pointed out my potassium was a little low when I posted my screenings. My potassium taken from my results on Nov. 1st are "Potassium 3.8 mmo 3.5-5.1". So I suppose I got it tested already. I think I've always been low on potassium for some reason.
I can't really drink a V8 much since, I'm trying to avoid B6 and that is in all V8 drinks as well as choke full in bananas, too. V8s are also pretty expensive where I live also. I tried some Bengay on my feet yesterday and that seemed to help a bit though it did feel kind of weird.
I don't know why taking a potassium supplement would be useless - wouldn't even a low dose each day be better than none?
The only thing I drink with potassium in it is SILK milk the non-dairy soy-milk product.
I'm trying to decide if I should take potassium supplements. At GNC I saw the "Potassium 99" for like 5 bucks. I did some research and it says for the most part you would have to exceed 1000mgs OVER the daily recommendation to start getting bad potassium effects. (I got this from the LIVESTRONG website)
If anything, I might take two 99mg tablets every other day - or more likely just the 99mg tablet per day. I don't think that would cause me any harm, would it?
I need help with this - I'm having a long painful relapse - now over 7 days; so I'm getting kind of desperate. ...For all I know the bad cramping could be from the humid and cold weather change where I live, or that sore throat I caught a week ago.
Either way, I should be grateful, as nasty as it is, it's not as bad as the flare-up relapses I had in the last months - just very frequent.
I have some additional B12 tablets 250mcg that I've been thinking of adding to my already 500mcg tablets, but don't know if that's a good idea either. I've been taking the 500mcg B12 everyday for over 4 months - I'm even confused about that -as in if I should be taking them for so long.
Let me know what you think -I'm pretty confused and I'd really appreciate the help.